Thunderstorm Wind, Clark
- When
- August 23, 3:25 PM PST
- Where
- Clark County, 6.78 mi NW of Jean
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- COOP Observer
- Coordinates
- 35.839, -115.427
A strong push of monsoon moisture fueled thunderstorms over the Mojave Desert and southern Great Basin for several days, peaking on the 25th. Many storms produced flash flooding, and isolated severe weather also occurred.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS VEF wrote it up.
A strong push of monsoon moisture fueled thunderstorms over the Mojave Desert and southern Great Basin for several days, peaking on the 25th. Many storms produced flash flooding, and isolated severe weather also occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Aug 23, 1:44 PM PST, 1 hour 41 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
244 PM PDT FRI AUG 23 2013
.SYNOPSIS...MOIST AND UNSTABLE AIR WILL REMAIN IN PLACE OVER MOHAVE
COUNTY AND PORTIONS OF CLARK...LINCOLN AND EASTERN SAN BERNARDINO
COUNTIES THROUGH SATURDAY. THIS WILL LEAD TO A CHANCE OF AFTERNOON
AND EVENING THUNDERSTORMS WITH BRIEF HEAVY RAIN AND GUSTY WINDS.
MOISTURE FROM TROPICAL STORM IVO WILL PUSH NORTH ACROSS MUCH OF THE
AREA SATURDAY NIGHT THROUGH SUNDAY...LEADING TO THE POTENTIAL FOR A
SIGNIFICANT RAIN EVENT SUNDAY INTO MONDAY. THE HIGHEST THREAT OF
HEAVY RAIN WILL BE OVER MOHAVE...CLARK...LINCOLN AND EASTERN SAN
BERNARDINO COUNTIES.
&&
.DISCUSSION...STILL LOOKING AT SOME MOISTURE AND INSTABILITY ACROSS
THE EASTERN OR SO OF THE FORECAST AREA WITH ISOLATED TO SCATTERED
THUNDERSTORMS DEVELOPING THIS AFTERNOON INTO THE EVENING. MODELS
CONTINUE TO SHOW INSTABILITY LINGERING OVERNIGHT SO ISOLATED
THUNDERSTORMS CANNOT BE RULED OUT EVEN AFTER MIDNIGHT FROM ABOUT LAS
VEGAS EASTWARD. NOT MUCH CHANGE FOR SATURDAY WITH ISOLATED TO
SCATTERED THUNDERSTORMS ACROSS THE EASTERN HALF OF THE FORECAST
AREA.
MODELS ARE IN PRETTY FAIR AGREEMENT BRINGING TROPICAL STORM
IVO NORTH JUST WEST OF BAJA SATURDAY NIGHT AND SUNDAY AND THEN WHAT
IS LEFT OF IT UP THROUGH THE FORECAST AREA MONDAY. AS A RESULT WE
STILL EXPECT A SIGNIFICANT MOISTURE INCREASE BEGINNING LATE SATURDAY
NIGHT. THE SIGNIFICANT AMOUNT OF MOISTURE WILL COMBINE WITH JET
DYNAMICS SATURDAY TO PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS
OVER MOHAVE...CLARK...LINCOLN AND EASTERN SAN BERNARDINO COUNTIES.
THERE WILL STILL BE LIFT AVAILABLE MONDAY AS THE DECAYING AREA OF
LOW PRESSURE THAT WAS IVO MOVES OVER THE AREA WITH MOISTURE STILL IN
PLACE. SO NUMEROUS SHOWERS AND THUNDERSTORMS ARE STILL EXPECTED.
THERE WILL LIKELY BE A FAIRLY SHARP MOISTURE GRADIENT SUNDAY AND
MONDAY WITH DRY AIR REMAINING OVER MUCH OF INYO...ESMERALDA AND NYE
COUNTIES. AS A RESULT THOSE AREAS WILL SEE MINIMAL IF ANY ACTIVITY.
DUE TO MODEL CONSISTENCY AND DECENT AGREEMENT...I DECIDED TO GO WITH
A FLASH FLOOD WATCH FOR LATE SATURDAY NIGHT THROUGH EARLY MONDAY
EVENING FOR MOHAVE...CLARK...LINCOLN AND SAN BERNARDINO COUNTIES.
TECHNICALLY...SOUTHERN NYE COUNTY IS INCLUDED IN THE WATCH BECAUSE
IT IS IN THE SAME ZONE WESTERN CLARK COUNTY. HOWEVER...THE THREAT OF
FLASH FLOODING LOOKS TO BE MAINLY EAST OF THE NYE/CLARK COUNTY LINE
AT THIS TIME.
DYNAMICS AND MOISTURE WILL DIMINISH AFTER MONDAY EVENING AND
THUNDERSTORM CHANCES WILL DECREASE AND BE MORE ISOLATED TO MAYBE
SCATTERED WITH LESS THREAT OF FLASH FLOODING MONDAY NIGHT THROUGH
FRIDAY. THE CHANCES FOR THUNDERSTORMS DURING THIS TIME FRAME WILL
STILL BE LIMITED TO MAINLY THE EASTERN HALF OF THE FORECAST AREA.
&&
.AVIATION...FOR MCCARRAN...ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED AROUND THE REGION INTO THIS EVENING.
THERE IS A CHANCE THAT THEY COULD MOVE INTO OR DEVELOP OVER THE
VALLEY PRODUCING BRIEF HEAVY RAIN AND GUSTY WINDS. OTHERWISE WINDS
WILL REMAIN UNDER 10KTS WITH FEW-SCT CLOUDS 10-14K FEET.
OVERNIGHT...CLOUDS WILL DIMINISH WITH WINDS TURNING SOUTHWEST AROUND
8KTS.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS INTO
THIS EVENING OVER THE SOUTHERN HALF OF THE AREA INCLUDING SAN
BERNARDINO...CLARK...MOHAVE...LINCOLN AND SOUTHERN INYO. BRIEF HEAVY
RAIN AND GUSTY WINDS UP TO 45 MPH MAY ACCOMPANY STORMS. GENERAL
CLEARING OVERNIGHT. AWAY FROM STORMS...THE WINDS WILL REMAIN UNDER
10 KTS AND FEW-SCT CLOUDS 10-14K FEET.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH FROM LATE SATURDAY NIGHT THROUGH MONDAY
EVENING FOR NVZ015>022.
AZ...FLASH FLOOD WATCH FROM LATE SATURDAY NIGHT THROUGH MONDAY
EVENING FOR AZZ001>003-036.
CA...FLASH FLOOD WATCH FROM LATE SATURDAY NIGHT THROUGH MONDAY
EVENING FOR CAZ523>527.
&&
DISCUSSION...HARRISON
AVIATION...GORELOW
FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:
HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 551 AM PDT FRI AUG 23 2013 AZZ001>003-036-CAZ522>527-NVZ015>022-240700- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-DEATH VALLEY NATIONAL PARK- WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN- CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- LINCOLN COUNTY-NORTHEAST CLARK COUNTY- WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE- SPRING MOUNTAINS-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY- 551 AM PDT FRI AUG 23 2013 /551 AM MST FRI AUG 23 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER MOHAVE COUNTY THIS AFTERNOON AND EVENING WITH MORE ISOLATED COVERAGE OVER CLARK AND EASTERN SAN BERNARDINO COUNTIES. LOCALIZED HEAVY RAIN AND ASSOCIATED FLASH FLOODING WILL BE POSSIBLE...ESPECIALLY NEAR HIGHER TERRAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER A SIMILAR AREA SATURDAY WITH THE POTENTIAL FOR LOCALIZED HEAVY RAIN AND FLASH FLOODING. A TROPICAL SYSTEM MOVING UP THE WEST COAST OF SOUTHERN BAJA WILL LIKELY INDUCE A SIGNIFICANT INCREASE IN MOISTURE BY SUNDAY. THIS WILL LEAD TO NUMEROUS SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN. THIS WILL INCREASE THE POTENTIAL FOR FLASH FLOODING SUNDAY INTO MONDAY...MAINLY ACROSS CLARK...MOHAVE AND SAN BERNARDINO COUNTIES. ONCE IN PLACE...MOISTURE WILL LINGER TUESDAY THROUGH THURSDAY FOR A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY WITH LOCALIZED HEAVY RAIN AND FLASH FLOODING POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AND POSSIBLY MONDAY IN CLARK...MOHAVE AND EASTERN SAN BERNARDINO COUNTIES. MEANWHILE... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CAZ519>521-NVZ014-240700- EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- ESMERALDA AND CENTRAL NYE COUNTY- 551 AM PDT FRI AUG 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. JA
The Las Vegas radar (KESX), 51 km away, was scanning. The volume nearest the first event began at 23:27 UTC.
3 flash flood, 2 hail, 1 thunderstorm wind. Local standard time, as filed.
Several inches of water with rocks and debris flowed over Pahrump Road near Sandy Valley.
Very heavy rain on the Carpenter One burn area produced major flash flooding. 18 swift water rescues took place. Numerous roads were closed by flooding, including Kyle Canyon Road (which was washed away) and Highway 95. Water, mud, and firefighting foam covered many streets in northwest Las Vegas for three days as the Kyle Canyon Detention Basin slowly drained. Much of the Las Vegas Paiute Golf Resort was heavily damaged.
Several roads were flooded in the Laughlin area, with one swift water rescue reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nevada in 2013Every state in 2013This day in weather historyWarnings in Nevada, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470752, 470755, 470756, 470757, 470759, 470761.